Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 285, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 6, 2004, 11:26 PM CDT for Borden County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2004, 11:26 PM CDT (04:26 UTC)
- Expired
- Aug 7, 2004, 12:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Borden County, TX
The radar
The Lubbock radar (KLBB), 110 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 070426 SVRMAF TXC033-070515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1125 PM CDT FRI AUG 6 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BORDEN COUNTY IN WEST TEXAS * UNTIL 1215 AM CDT * AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF LAKE J.B. THOMAS...OR 13 MILES EAST OF GAIL...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... EASTERN BORDEN COUNTY... LAKE J.B. THOMAS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3286 10148 3255 10153 3254 10120 3287 10118 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:10 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 6, 8:10 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 810 PM CDT FRI AUG 6 2004 .UPDATE... WATCHING THE EVOLUTION OF A MCS OVER THE TEXAS SOUTH PLAINS. MEANWHILE...EARLIER CONVECTION TO THE EAST HAS LAID AN OUTFLOW BOUNDARY THAT EXTENDS ROUGHLY FROM BETWEEN SEMINOLE AND LAMESA THROUGH MIDLAND TO FAR EASTERN TERRELL COUNTY. HARD TO SAY RIGHT NOW HOW THE INTERACTION OF THE MCS TO THE NORTH AND THE POTENTIALLY COOLER AIR EAST OF THE BOUNDARY WILL PLAY OUT...BUT WE FEEL FAIRLY CONFIDENT THAT THE MCS WILL CONTINUE TO PROPAGATE SOUTH SOUTHEASTWARD AND SHOULD ENTER NORTHEASTERN ZONES WITHIN THE NEXT FEW HOURS. HAVE RECONFIGURED POP...SKY...WX...QPF...AND WIND GRIDS TO ACCOUNT FOR THIS SCENARIO. UPDATED PRODUCTS FORTHCOMING. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 10/70
Hazardous weather outlook, Aug 6, 1:00 PM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT FRI AUG 6 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070800- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 100 PM CDT (1200 PM MDT) FRI AUG 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE AREA TONIGHT. THE BEST CHANCES FOR THUNDERSTORMS ARE ALONG AND NORTH OF A LINE FROM CARLSBAD TO LAMESA TO SNYDER. HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH ARE THE PRIMARY HAZARDOUS WEATHER CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 6, 11:13 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1113 PM CDT FRI AUG 6 2004 TXZ047-048-052-053-070515- BORDEN-HOWARD-MITCHELL-SCURRY- 1113 PM CDT FRI AUG 6 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS... THUNDERSTORMS MOVING ACROSS THE NORTHEAST PERMIAN BASIN WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH. THE MOST LIKELY AREA TO RECEIVE STRONG WINDS WILL BE IN THE VICINITY OF SNYDER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:54 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 81 min |
| Aug 6, 11:15 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.